Patients with chronic hepatitis C, particularly those with hypertension, were prone to developing retinopathy during treatment with pegylated interferon alpha and ribavirin, according to a study.
Fifty-four patients received pegylated interferon alpha (PEG-IFNa) 2a with ribavirin, and 43 patients received PEG-IFNa 2b with ribavirin. They underwent ophthalmologic examination at baseline, after 3 and 6 months of treatment, and 3 months after treatment cessation. The 2a dose was a subcutaneous injection of 180 µg administered once weekly, while the 2b dose was based on patient weight.
Retinopathy developed in 30 patients (30.9%), including one case of bilateral branch retinal vein occlusion that resulted in discontinuation of treatment. Eighteen of these cases (60%) resolved after treatment cessation. Among nine patients with retinopathy at baseline, all experienced worsening symptoms during treatment.
Investigators established significant associations between retinopathy and hypertension (P < .0001), advanced age (P = .004), the presence of intraocular lesions at baseline (P = .01), metabolic syndrome (P = .05) and cryoglobulinemia (P = .05). Of these factors, only hypertension was independently associated with retinopathy through multivariate analysis. The difference in retinopathy frequency between the two groups was not statistically significant.
Patients with hypertension were significantly more prone to retinopathy than nonhypertensive participants at all examinations.
“PEG-IFNa-associated retinopathy is frequent during antiviral treatment for [chronic hepatitis C], especially in hypertensive patients, who may develop serious complications,” the study authors said. “Screening for PEG-IFNa-associated retinopathy should be recommended when hypertension coexists.”